Alert archive / Texas / Small Craft Advisories in 2021

Small Craft Advisory 35, NWS Houston/Galveston, TX

April 1, 2021

NWS Houston/Galveston, TX issued this small craft advisory at Apr 1, 2021, 1:29 PM CDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Apr 1, 2021, 1:29 PM CDT (18:29 UTC)
Expired
Apr 2, 2021, 3:23 AM CDT
In force
14 hr
Issued by
NWS Houston/Galveston, TX

The text

As transmitted.

975 
WHUS74 KHGX 011829
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
129 PM CDT Thu Apr 1 2021

GMZ350-355-020230-
/O.EXP.KHGX.GL.W.0003.000000T0000Z-210401T1800Z/
/O.NEW.KHGX.SC.Y.0035.210401T1829Z-210402T0300Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
129 PM CDT Thu Apr 1 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...
...GALE WARNING HAS EXPIRED...

* WHAT...Northeast winds 15 to 25 kt with gusts up to 30 kt and 
  seas 6 to 9 ft.

* WHERE...Coastal waters from Freeport to Matagorda Ship Channel 
  TX out 20 NM and Coastal waters from High Island to Freeport 
  TX out 20 NM.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ370-375-020230-
/O.EXP.KHGX.GL.W.0003.000000T0000Z-210401T1800Z/
/O.NEW.KHGX.SC.Y.0035.210401T1829Z-210402T1500Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
129 PM CDT Thu Apr 1 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM CDT FRIDAY...
...GALE WARNING HAS EXPIRED...

* WHAT...Northeast winds 15 to 25 kt with gusts up to 35 kt and 
  seas 6 to 11 ft.

* WHERE...Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM and Waters from High Island to Freeport TX from 20 
  to 60 NM.

* WHEN...Until 10 AM CDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ330-335-011930-
/O.EXP.KHGX.SC.Y.0034.000000T0000Z-210401T1800Z/
Matagorda Bay-Galveston Bay-
129 PM CDT Thu Apr 1 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

$$
3 follow-up statements
083 
WHUS74 KHGX 011943
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
243 PM CDT Thu Apr 1 2021

GMZ350-355-020300-
/O.CON.KHGX.SC.Y.0035.000000T0000Z-210402T0300Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
243 PM CDT Thu Apr 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* WHAT...Northeast winds 15 to 25 kt and seas 5 to 8 ft.

* WHERE...Coastal waters from Freeport to Matagorda Ship Channel 
  TX out 20 NM and Coastal waters from High Island to Freeport 
  TX out 20 NM.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...The worst conditions will likely be this
  afternoon, and closer to 20 NM out with gradual improvement
  through the evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ370-375-020345-
/O.CON.KHGX.SC.Y.0035.000000T0000Z-210402T1500Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
243 PM CDT Thu Apr 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT
FRIDAY...

* WHAT...Northeast winds 15 to 25 kt and seas 5 to 10 ft.

* WHERE...Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM and Waters from High Island to Freeport TX from 20 
  to 60 NM.

* WHEN...Until 10 AM CDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...The worst conditions are expected to be
  this afternoon, with winds improving this evening. Rougher seas
  are expected to persist through the night into early Friday
  morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
237 
WHUS74 KHGX 020300
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
1000 PM CDT Thu Apr 1 2021

GMZ350-355-020400-
/O.EXP.KHGX.SC.Y.0035.000000T0000Z-210402T0300Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
1000 PM CDT Thu Apr 1 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM CDT THIS EVENING...

Winds and seas have diminished, and are no longer within Small
Craft Advisory Criteria. A Small Craft Exercise Caution will
replace the Small Craft Advisory.

$$

GMZ370-375-021100-
/O.CON.KHGX.SC.Y.0035.000000T0000Z-210402T1500Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
1000 PM CDT Thu Apr 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT
FRIDAY...

* WHAT...Northeast winds 15 to 25 kt and seas around 7 ft.

* WHERE...Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM and Waters from High Island to Freeport TX from 20 
  to 60 NM.

* WHEN...Until 10 AM CDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...The worst conditions are expected to be 
  this afternoon, with winds improving this evening. Rougher 
  seas are expected to persist through the night into early 
  Friday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
887 
WHUS74 KHGX 020823
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
323 AM CDT Fri Apr 2 2021

GMZ370-375-020930-
/O.CAN.KHGX.SC.Y.0035.000000T0000Z-210402T1500Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
323 AM CDT Fri Apr 2 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

A small craft exercise caution remains for our offshore waters 
through today. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at Apr 1, 12:38 PM CDT, 51 minutes earlier.

Area forecast discussion, Apr 1, 12:38 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1238 PM CDT Thu Apr 1 2021

.AVIATION [18Z TAF ISSUANCE]...

VFR conditions expected through the end of the TAF period. Light
to moderate winds expected for CLL/UTS/CXO and moderate to strong
winds expected for IAH southward this afternoon. SKC clear tonight
with winds relaxing and turning slightly more NE. Winds pick up
again Friday morning and shift more easterly, expect speeds
between 10-15 KTS for most sites. Some high cirrus clouds could
roll in across portions of the CWA Friday. 24

&&

.PREV DISCUSSION... /ISSUED 605 AM CDT Thu Apr 1 2021/

AVIATION...

High pressure will bring VFR conds to area TAF sites today and
tonight. Clear skies are expected by afternoon and strong winds
along the coast will gradually diminish and light winds inland
will increase with a bit of mixing. 43

PREV DISCUSSION... /ISSUED 403 AM CDT Thu Apr 1 2021/

SHORT TERM [Today Through Friday Night]...

High pressure centered over Iowa will ridge into SE TX today. The
air mass over the state is very dry and generally clear skies are
expected. Upper level ridging over West Texas will amplify today
with a dry northwest flow prevailing over SE TX. Will maintain the
Wind Advisory for the immediate coast as the pressure and thermal
gradients keeps wind speeds up this morning. Sustained winds should
begin to decrease between 14-16z. 850 mb temps are cool for this
time of year but dry air can heat efficiently so temps should have
no trouble warming into the mid/upper 60's today. Tonight, dry air
also cools very efficiently, and with winds decoupling, MinT values
should have no trouble radiating down into the upper 30's and lower
40's. Fcst soundings show 850 mb temps a bit cooler tomorrow and
with a cooler start to the day and some patchy cirrus in the
afternoon, feel MaxT values will be near today's values or maybe a
degree or so cooler. An onshore flow will develop on Friday and
persist into the weekend. Clouds will begin to increase Friday night
and MinT values will be slightly warmer than the previous night due
to insulation and weak warm air advection. All in all, nice spring
weather for those who don't suffer allergies. 43

LONG TERM [Saturday Through Thursday]...

Persisting onshore flow will continue to contribute to an upward
temperature trend going into next week. Moisture will be on the rise
as well with PW values nearing an inch by Saturday afternoon. An
incoming shortwave trough from the west should provide enough lift
through PVA to generate some rain showers across the region for
Saturday afternoon into early Easter Sunday. Past this, with a mid-
to-upper level ridge setting up over the Southern Plains early next
week, not really seeing any lift mechanisms that would generate
precipitation. Although some of the models indicate precipitation
early next week (mainly the ECMWF), there looks to be too much mid-
level dry air to get a notable amount to fall to the surface. So,
long story short, PoPs are negligible after this weekend.

With a ridge building overhead, temperatures will continue to climb
into next week with highs reaching the 80s by Monday, mid-80s by
Tuesday, and mid-to-upper 80s by Wednesday. The past few nights I
have mentioned long-term percentile MaxT values for the NBM, and
with each night the upper percentiles continue to increase. It is
within the realm of possibilities that we could see high
temperatures in the 90s towards the end of next week. Wish I could
say that that's an April Fools joke, but confidence is increasing
on an early preview of summer. With highs in the upper 60s/low
70s for Easter weekend, this will be the time to get out and enjoy
more seasonal conditions before temperatures heat up. The GFS and
ECMWF are in agreement on a potential cold front at the end of
next week, but the consensus is that the "cooler" air will mainly
push into the Eastern/Southeastern CONUS and leave the Southern
Plains under the influence of yet another mid-to-upper level
ridge.

Batiste

MARINE...

Gale conditions continue to prevail in the Gulf waters following the
passage of yesterday's cold front with sustained winds of 30-35
knots with gusts up to 40 knots. In the Bays, winds are at the
advisory threshold with sustained winds at 20-25 knots. These
conditions will prevail through the morning hours. In the afternoon,
winds and seas will begin to gradually decrease. However, a long
fetch of moderate winds, gradually veering from northeast through
east to southeasterly, will develop Friday and into the weekend and
possibly cause some elevated water levels along the coast. Onshore
flow will persist at least through the middle of next week.

Batiste

FIRE WEATHER...

Elevated fire weather conditions are expected today due to dry fuel,
very low RH values and moderate winds that will decrease this
afternoon. Grasses and other fine fuels have dried out quickly due
to winds. Please use caution if working with flammable materials
today. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      41  69  45  68  52 /   0   0   0  20  20
Houston (IAH)              41  68  47  70  54 /   0   0   0  10  20
Galveston (GLS)            52  65  56  68  63 /   0   0   0  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Small Craft Advisory until 1 PM CDT this afternoon for the
     following zones: Galveston Bay...Matagorda Bay.

     Gale Warning until 1 PM CDT this afternoon for the following
     zones: Coastal waters from Freeport to Matagorda Ship
     Channel TX out 20 NM...Coastal waters from High Island to
     Freeport TX out 20 NM...Waters from Freeport to Matagorda
     Ship Channel TX from 20 to 60 NM...Waters from High Island
     to Freeport TX from 20 to 60 NM.

&&

Aviation...24

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 2:43 AM CDTSmall Craft AdvisoryHGX10 hr

Nearby

Small Craft Advisories in Texas, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.